The Wonder of the Oncology Nurse
May 31, 2017 – Jane Biehl PhD
Reflections of Cancer: Hospice
May 30, 2017 – Kim Johnson
A Friendship That Survived Everything Cancer Could Throw At It
May 30, 2017 – Diana M. Martin
How I Learned to Walk Softly With Cancer (and Cats)
May 30, 2017 – Khevin Barnes
Currently Viewing
Is your Chemo Drug Causing Hearing Loss?
May 26, 2017 – Jane Biehl PhD
Plan A: Enjoy Life
May 26, 2017 – Martha Carlson
Cancer Support system? What support system?
May 24, 2017 – Barbara Carlos
Choosing the Right Oncologist
May 22, 2017 – Khevin Barnes
Understanding Post-Mastectomy Syndrome
May 19, 2017 – Bonnie Annis

Is your Chemo Drug Causing Hearing Loss?

Many chemo drugs are ototoxic which means they can cause hearing loss. This provides information on some of the drugs and resoruces which can help the chemo patient.
PUBLISHED May 26, 2017
Jane has earned three advanced degrees and had several fulfilling careers as a librarian, rehabilitation counselor and college teacher. Presently she does freelance writing. Her articles include the subjects of hearing loss and deafness, service dogs and struggling with cancer. She has been a cancer survivor since 2010.

She has myelodysplastic syndrome, which is rare, and would love to communicate with others who have MDS.
The world is getting fainter and fainter. You are missing conversations you heard before. You no longer can distinguish the words to a song on the radio. You ignore it all because you are a cancer survivor and have more important things on your mind like chemo, radiation, doctor appointments and just surviving. What you may not realize is that it is all related.

Many successful chemo drugs are ototoxic, which literally means “poisoning of the ears.” Some drugs destroy the tiny hairs in the cochlea which transcend sound. Other drugs attack structures of the ear such as the cochlea, or block sounds to the auditory nerve. 

These drugs can also cause tinnitus, which means a ringing or other noise in the ear when no sound is present. Other side effects such as dizziness and balance problems also can occur from these ototoxic medications (Bauman, 2010).

As a consumer, you need to be aware that new drugs are not routinely tested for toxicity. The available information only results after reports have been filed with the manufacturer of the drug. At that point, the manufacturer must report side effects to the Food and Drug Administration (Hammond, 2013).

One chemo drug that is commonly known to be poisonous to the ears is Cisplatin. Many chemo patients have a compromised immune system and use other common medications known to be dangerous such as the “mycin” family including Neomycin, Tabromycin, Erythromycin and Vanomycin.

The nonsteroidal anti-inflammatory drugs (NSAIDS) such as Ibuprofen and Naproxen can damage the ears, although if they are discontinued the effects are usually reversible (Kaufman, 2000).

Loop diuretics may be problematic, causing damage to the auditory nerve. And the well-known drug aspirin, when consumed in large amounts, may be harmful (Rosen, 2014).

Noise pollution presently is one of the leading causes of hearing loss in the country. The National Institute on Deafness and other Communication Disorders (2015) estimates 14% of Americans between ages 20 and 69, or 26 million Americans have hearing loss due to noise pollution. Therefore, if a cancer patient is on an ototoxic drug AND is being exposed to noise pollution, the chances of losing his or her hearing are increased significantly.

To add even more confusion to this problem is that the drug is frequently listed under the trade name and not the genuine name (Suss, 1993). Both need to be thoroughly researched.

This is exactly what happened to me. I already had a severe hearing loss due to my mother having flu during her pregnancy with me. Then I was on the oral drug Revlimid. There were no side effects listed for hearing loss, but I was on this chemo for six years when most patients are only on it for two. My hearing loss dropped to the profound range. I discovered the Revlimid was a derivative of thalidomide, which is known to be ototoxic and listed as such. My cancer worsened and presently I am on Vidaza, which is known to cause hearing loss.

I am extremely fortunate because my audiologist and oncologist work well together. I am desperately attempting to hang on to the little hearing that is left. Every couple of months, I receive an audiogram which is sent to my oncologist. Sometimes a patient can be taken off an ototoxic drug, but not with chemo which is lifesaving.

The expert on ototoxic medications is Neil Bauman. His well-known title is listed below and can be checked out online or at the library. He has discovered over 743 drugs known to be ototoxic and this number is ever expanding.

In summary, be informed and develop a team with your hearing expert and oncologist. Do your research carefully. If you can be taken off a dangerous drug, be sure to celebrate. If not – well it is better to be deaf than dead, but I would rather not be either one!    


        RESOURCES  

Bauman, NG. Ototoxic Drugs Exposed: The Shocking Truth about Prescription Drugs, Medications, Chemicals and Herbals that Can (and Do) Damage our Ears Third edition. Integrity First Publications. Stewartstown, PA. 2010.  

Hammond, M. RX Poison to the Ears: Making Sense of Ototoxicity. Hearing Loss Magazine March/April 2013.  

Kaufman, O. Ototoxic Medications: Drugs That Can Cause Hearing Loss and Tinnitus. League for the Hard of Hearing. New York, N.Y. 2000.  

National Institute on Deafness and Other Communication Disorders. (NIDCD). Noise Induced Hearing Loss. http://www.nidcd.nih.gov/health/noise-induced-hearing-loss. May 15, 2015.

  Rosen, M. Drugs that Harm Your Hearing. AARP http://www.aarp.org/health/conditions-treatments/info-2014/drugs-that-harm-your-hearing.html?cmp=BAC-BRD-MC-HEARINGRC-N339.1006845TABOOLA  October 8, 2014.  

Suss, E. When the Hearing Gets Hard: Winning the Battle against Hearing Impairment. Insight Books, Plenum Press. New York, 1993.        
Be the first to discuss this article on CURE's forum. >>
Talk about this article with other patients, caregivers, and advocates in the General Discussions CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In